Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS El Paso, TX

October 23, 2000Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 23, 2000, 6:26 PM MDT for Doña Ana County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2000, 6:26 PM MDT (00:26 UTC)
Expired
Oct 23, 2000, 7:15 PM MDT
In force
49 min
Issued by
NWS El Paso, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Doña Ana County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2000-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2000-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 240028
SVRELP
NMC013-240115-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
626 PM MDT MON OCT 23 2000

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM MDT FOR PEOPLE IN THE
FOLLOWING COUNTY

IN NEW MEXICO
     CENTRAL DONA ANA

INCLUDING THE FOLLOWING LOCATIONS
     ORGAN...UNIVERSITY PARK...MESILLA...LAS CRUCES AND DONA ANA

* AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MESILLA...OR ABOUT 7 MILES SOUTHWEST OF   
  LAS CRUCES...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  NEAR LAS CRUCES AT 634 PM MDT
  6 MILES SOUTHEAST OF DONA ANA AT 635 PM MDT
  3 MILES NORTHWEST OF ORGAN AT 650 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN EL PAS_O.

LAT...LON 3226 10695 3211 10686 3249 10643 3265 10664

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:30 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Oct 23, 2:30 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT MON OCT 23 2000

SYNOPSIS...
AN UPPER LOW OVER SOUTHERN ARIZONA WILL DRIFT NORTH AND EAST...TO BE
OVER NORTHEASTERN COLORADO WEDNESDAY NIGHT AS A RIDGE OF HIGH
PRESSURE MOVES OVER ARIZONA BEHIND THIS LOW. WITH RESIDUAL MOISTURE
AROUND...CLOUDS AND ISOLATED THUNDERSTORMS WILL CONTINUE TONIGHT AND
TUESDAY BEFORE DRYING OUT AND WARMING UP SOME ON WEDNESDAY.

DISCUSSION...
UPPER LOW NEAR TUCSON WILL SLOWLY DRIFT NORTHEAST TO NEAR THE FOUR
CORNERS TUESDAY AFTERNOON AND THEN CONTINUING ON INTO THE CENTRAL
PLAINS WEDNESDAY. LOW LEVEL MOISTURE WILL CONTINUE OVER EASTERN CWA
TONIGHT AND TUESDAY SO WILL SPLIT ZONES TO A WEST/EAST REGIME WITH
BIT HIGHER POPS EASTERN ZONES. SATELLITE IMAGERY SHOWING WESTERN
ZONES OPENING UP NICE...SHOULD GET SOME HEATING AND AID IN SOME
THUNDERSTORMS TONIGHT. AVN/ETA/NGM NOW SIMILAR HOLDING LAYERED RH
AND LOWER LEVEL MOISTURE IN FROM ABOUT EL PASO EAST ON TUESDAY. WITH
UPPER TROUGH ROTATING ACROSS THE CWA AROUND BASE OF LOW...WILL KEEP
POPS IN TUESDAY...AGAIN LOWER TO HIGHER WEST TO EAST.

RIDGING ALOFT MOVING OVER ARIZONA AS THE LOW EXITS SHOULD HELP
REMOVE MOST CLOUDS ON WEDNESDAY...AND ALLOW TEMPERATURES TO WARM UP
SOME.

LONGER RANGE...MRF KEEPS RIDGE WEST OF CWA THROUGH SUNDAY...THEN
COLLAPSES RIDGE OVER CWA ON MONDAY IN RESPONSE TO PACIFIC TROUGH.
MRF DOES TRY TO KEEP HIGHER RH'S AHEAD OF THIS RIDGE OVER EASTERN
NEW MEXICO FRIDAY AND SATURDAY WITH POSSIBLE BACK DOOR FRONT...BUT
WILL KEEP IT DRY FOR NOW IN LINE WITH CONTINUITY. SOME WARMING AGAIN
BY MONDAY.

EL PASO               BU  53/ 71/ 50/ 73/ 49  21200
LAS CRUCES            BU  46/ 70/ 44/ 72/ 43  21200
ALAMOGORDO            BU  49/ 70/ 47/ 73/ 45  21200
CLOUDCROFT            BU  35/ 51/ 33/ 53/ 32  23100
TRUTH OR CONSEQUENCES BU  48/ 69/ 45/ 71/ 44  11200
SILVER CITY           BU  44/ 64?/ 41/ 66/ 40  12200
DEMING                BU  47/ 70/ 44/ 73/ 42  11000
LORDSBURG             BU  46/ 71/ 43/ 74/ 41  11000
SIERRA BLANCA         BU  47/ 69/ 45/ 71/ 44  21200

.ELP...NONE

17 HEFNER

N

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:17 PM MDTTornado WarningEPZDoña Ana43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.